Q:

Can the morning-after pill affect your period?

A:

Quick Answer

The morning-after pill can cause the next menstrual period to come either early or late. After taking this pill, the menstrual flow can be affected as well, states WebMD. The morning after pill, also known as emergency contraception, can have some other side effects.

Continue Reading

Full Answer

Emergency contraception, such as Plan B One- Step, is used after unprotected sex to prevent getting pregnant. The medication can change the length of a woman's menstrual cycle. The period can come either a week early, or it can be delayed by one week, states Princeton University. Another side effect of taking a morning-after pill is that menstrual blood flow at the next period may be lighter or heavier.

There can be side effects associated with taking this pill, such 2 tender breast, abdominal discomfort and vomiting. When there is vomiting within two hours after using emergency contraception, patients should contact a doctor to see if another dose should be taken, according to WebMD. In some women, there can also be bleeding after taking the pill, but it is not a serious side effect.

The effectiveness of a morning after pill, such as Plan B, depends on how soon the medication is taken. Its effectiveness is approximately 95 percent if the pill is used within 24 hours after unprotected sex, states WebMD. The pill's formulation consists of 1.5 milligrams of levonogestrel.

Learn more about Menstruation

Related Questions

Explore